Questions to ask with morphine supply
You are presented with a prescription for Zomorph SR Capsules 100mg bd (your records tell you that previously the patient has been on a lower dose) and morphine sulphate solution 10mg/5ml, to be used when needed. What points need to be considered?
Dose of the opioid
The dose of the morphine — previous, current and new — needs to be looked at. In 2008, a National Patient Safety Agency alert1 recommended that when prescribing, dispensing or administering opioids the healthcare practitioner should:
- Confirm any recent opioid dose, formulation, frequency of administration and any other analgesic medicines prescribed for the patient
- Ensure, where a dose increase is intended, that the calculated dose is safe for the patient
- Check the usual starting dose, frequency of administration, standard dosing increments, symptoms of overdose and common side effects of the medicine and formulation
The BNF does not specify a maximum dose of morphine. However, morphine should always be titrated up slowly to prevent respiratory depression. The patient medication record could be used to determine whether the patient is opioid naive, the previous dose of the opioid or whether the appropriate titration has been done but it is still worthwhile asking the patient (or carer) directly about previous opioid use.
Ideally, a dose increase should be in increments of 30–50 per cent, with monitoring for adverse effects. To confirm that the dose increase is needed, you could ask if the patient’s pain has been well controlled or if there are times when he or she still feels pain.
Morphine sulphate solution is commonly prescribed for breakthrough pain but it is useful to confirm this with the patient or carer. It is important to ensure that the exact dose of the morphine sulphate solution can be calculated so it is best to check the amount (in millilitres) that the patient is taking and confirm the concentration of the solution.
It is important to check that patients have been using their regular morphine correctly and to confirm they understand when to use the morphine sulphate solution. Qualitative work has found that patients do not always understand how to take their strong opioids and how to manage their pain with the immediate release opioid. For example, asking “are you taking your pain relief regularly at the correct times?” ascertains compliance with the regular opioid — Zomorph SR needs to be taken every 12 hours and correct administration can reduce the need for breakthrough doses. The patient may require an aide-memoire to record the time of administration to ensure that it is close to the 12-hour period.
It is also important to check whether an appropriate dose for breakthrough pain has been prescribed — it should be enough to ensure that the patient has adequate pain relief over a 24-hour period. The dose of an opioid for breakthrough pain is usually one-10th to one-sixth of the regular 24-hour total daily dose. So, for example, this patient’s total daily dose of Zomorph is 200mg and a suitable breakthrough dose of the morphine sulphate solution would be between 20mg (200/10) and 33.3mg (200/6).
Breakthrough doses can be repeated every four hours, or as necessary.2 If they are in pain, patients do not have to wait four hours until their next dose — in palliative care a breakthrough dose can be taken every hour if needed. However, each administration should be recorded for reviews so that an appropriate incremental dose increase of their regular analgesic may be prescribed where necessary.
Awareness and education
There is a lot of fear associated with the use of strong opioids among patients, carers and prescribers due to the risk of adverse effects.3 It is crucial for pharmacists to explain the use of regular and breakthrough pain relief preparations and to remove some of the associated fears. Nevertheless, it is pertinent to ensure that all parties are aware of what the side effects of opioids are and how these should be managed. Pharmacists, patients and carers should look out for excessive drowsiness or confusion. Another sign of overdose is twitching. I also tell patients and carers to take note of breathing patterns and to seek attention if breathing slows.
Improving quality of life
Pharmacists can also help improve patients’ quality of life by checking that side effects are being dealt with. They can ask if patients are suffering from nausea or constipation.
Nausea caused by opioids usually disappears after a few days. If an opioid causes significant nausea an appropriate antiemetic is needed. The choice will largely depend on the cause of the nausea, previous use of an antiemetic and other co-morbidities. The patient or carer should be advised to contact the prescriber for an antiemetic to be prescribed.
Haloperidol is usually the drug of choice for opioid-induced nausea and vomiting. It is best for the patient to have a pre-emptive prescription at home for when the nausea starts because timely review by a healthcare professional to prescribe an antiemetic in primary care can be difficult. However the added tablet burden and cost effectiveness also need to be considered.3
A rule of thumb when supplying a strong opioid is to check that the patient has been prescribed a laxative. Constipation due to opioid use is difficult to manage once it is established. According to recently published National Institute for Health and Clinical Excellence guidance a laxative should be prescribed for all patients on a strong opioid.3
Finally, it is worth checking if the patient has any swallowing difficulties. If so, consider how the current prescription can be used (eg, Zomorph capsules can be opened and sprinkled on food and morphine sulphate solution is available as a liquid)2 or changing the formulations. Patches and sublingual tablets are other drug formulations that can be used.
Useful questions to ask patients on opioids include:
- What dose was your last prescription for?
- Is your pain well controlled?
- What dose do you take for any breakthrough pain and how often do you need it?
- Do you know what signs indicate you’ve taken too much of your painkiller?
- Do you have any nausea or constipation?
About the author
Sonia Chand MSc, MRPharmS is palliative care pharmacist and teacher practitioner at Walsall Healthcare NHS Trust and University of Wolverhampton
Citation: The Pharmaceutical Journal URI: 11112391
Recommended from Pharmaceutical Press
Pharmacy Registration Assessment Questions features over 400 closed book and calculation questions. With the registration exam having gone through a complete transformation in 2016, this volume has been developed around the new General Pharmaceutical Council (GPhC) guidelines.